Wow. That's all I can say about the last few weeks. February started off fine. Nothing unusual. It ended with a life "toiling" event. Medication Roulette. I really feel like the luckiest girl in the world right now. If you haven't heard already, here's the story. I had this all written up, but decided to shorten it to spare you the useless details as well as names because I don't want to incriminate anyone....
On Thursday (Feb. 25), I went to the doctor for my back pain. It has been hurting off and on for a month or so. Doc gave me two prescriptions, one for a muscle relaxer, and a stronger dose of an over-the-counter pain reliever. I dropped the prescription off at the pharmacy and picked it up on my way to work. I took one of each when I got to work. After the shows, I went home and Wes & I ate dinner. We watch TV for a while after dinner and around 8:15pm, I get up to get ready to go back to work. I walk by the mirror and notice my face is real red. I turn on the light and then see not only that my face is red, but blotchy and it's all over my neck. I look at my lower arms, and they are the same way. That's about when I start to feel it. My elbows, underarms and neck start to feel real hot. I run to show Wes. I have no idea what's happening. It's getting worse. Within another minute or two, both arms are red and swelling, my neck is really hot and my face and ears feel like they're on fire. I have to go back to work, so I decide to try to relax and calm down. Freaking out makes it worse. I go to get in the car and I start to have trouble breathing. I sit in the car for a minute and then it really hits me. It's getting bad quick. I call Mom and tell her what's happening. She tells me to go to the ER. (Mom had surgery on her elbow on Wednesday the 24th). So we do. By the time, we get there, I'm shivering inside, but my skin feels like I'm being scalded! Its near freezing outside, but I'm sweating.
The ER nurse gives me a shot of Salumedrol(sp?), benedryl and Pepcid(apparently its a anti-histamine). I immediately feel relief. I take the two medicine bottles with me to the ER and give it to them. They write down all the info. The ER doc says he wasn't sure why I had this reaction. He said it could have been what I ate but he can't say for sure it wasn't the medicine. (I had the exact same meal on Monday. The only "new" thing I did on Thursday was take the medicines). So I leave the ER around 10:30 or so. When we walked in, I was sweating, but shivering. When we leave I'm shivering. Uncontrollable teeth chattering. We go home. I go to bed. (Benedryl knocked me out). (Meanwhile, Adam & Becca are in town and were headed to our house. All this has thrown a wrench in our plans. Luckily for us, they were late getting in.)
Early the next morning, the ER nurse calls and leaves a message on Wes' phone for me. She says that the Doc was finishing up paperwork and looking up the medicines that I took and told me that a severe side effect for one of them (Niaspan) is flushing, rash, swelling and redness. They say they're pretty sure it was the medicine. This is when I start to wonder. I call the doctor's office. (Wes, Adam & Becca go to Quitman for lunch, while I sleep in and then go to work) Later(Friday afternoon), The nurse calls me back and I tell her about the ER visit. She looks in the computer and the info from my visit on Thursday wasn't in the computer yet. I tell her the medicines he gave me... Robaxin and Niaspan. She was confused, she said "Is it Naprosyn?" I said that "I'm pretty sure the bottle said Niaspan. I said one was a muscle relaxer and the other...." She broke in and said "Cholesterol?" I said "No, it should be an strong pain reliever." She said Naprosyn again. I said I wasn't real sure, but I thought it said Niaspan. She said she'd tell the doctor and they would call me back on Monday. This phone call got me worried. Did I get the wrong medicine? I was almost positive the bottle said Niaspan because I had to pay $40 for it because there was no generic. I was at work and didn't have the bottles (I wasn't taking them or eating anything because I was scared to and didn't have much of an appetite either.) I went to Quitman to eat with Wes and his family for dinner and then went back to work.
When I got home on Friday night, I get both the bottles and look them up online. (Sure enough, I WAS RIGHT. IT SAYS NIASPAN). I was freaked!!!(Still am) Niaspan is a drug used for lowering CHOLESTEROL!!! I've never had cholesterol problems! I'm only 29. I didn't know what to think. On Saturday, I go to the pharmacy and tell them what's happened with the ER visit and that I think the medicine is wrong. The Pharmacist there was not the same lady there on Thursday. I tell her this whole deal and she looks at the scan of the prescription I brought them. Her eyes get REAL BIG.... She says it clearly says Naprosyn. She said it was clearly their mistake. She immediately apologized and called the store manager. I told him the whole story. (I think he goes to our church.) He was also very apologetic and kept asking me if there was anything they could do. I told them that I was going to talk to the doctor on Monday. He refunded me the copay for the prescription that they wrongly gave me and told me to call them on Monday.
On Monday, the Doctor's nurse says it was definitely the medicine that caused me to go to the ER. Right now, the insurance company representing the Pharmacy is sending me information about reimbursement for all this.
So this is where I'm at. I really feel like I am lucky to be alive right now. The pharmacy gave me the wrong medicine. They could have given me anything. How would I have known? Thinking about this over the weekend and this week has really set me back emotionally. I've been real quiet (sorry Watkins family). I don't really know what to say. The thought that my family could have possibly been dealing with me either having a serious health issue or worse is overwhelming.
On Tuesday, I'm telling a few friends about all this at work. It's between the 5 and 6pm news, when the national news is on. I happen to look up at one of the TV's and see Diane Sawyer with a graphic that says "Prescription Errors." I listen to the story. The SAME Pharmacy chain just settled a multi-million dollar court battle with a woman's family who was given the wrong dosage of medication. She suffered a stroke and eventually died! She was a 30-40 something woman with grade school kids! How is this not regulated better!?!?!?!??? The story said the person responsible for the error was a high school part time worker who entered the information into the computer wrong. Seeing that story REALLY made me feel lucky to be here! If we are passing all these bills to regulate over the counter cold medicine so meth addicts can't get their hands on them, why are we letting under qualified and/or under trained pharmacy "technicians" handle prescription medications? I read somewhere that one in every 1000 individuals in the US will be given either the wrong dosage or the wrong medication (often someone Else's) in their lifetime. 3% of hospital admissions are from problems from medication errors. This is ridiculous!!!!
BEWARE!!!!! Make sure you know exactly what your taking! Don't blindly trust your friendly smiling pharmacist you've used your whole life or the one standing in front of the nationally known franchise sign!!
Here's a link to a pill identifier I found online. This site also lists interactions and symptoms.